Hypoglycaemia (or hypo) means low blood glucose levels, i.e. when the blood glucose level drops below 4mmol/l*. In people without diabetes, low blood glucose levels trigger the body to stop producing insulin and to release stored glucose to keep the body going. But, in people with Type 1 diabetes, while this mechanism still works, it’s not so effective because the insulin they have injected can’t be ‘switched off’. So it will continue to work, even though blood glucose is too low.
Spotting the symptoms
Hypos can come on quickly and your child will tend to develop symptoms that warn them their blood glucose levels are dropping too low. Everyone has different symptoms, but common ones are:
- feeling shaky
- blurred vision
- lack of concentration
- feeling tearful, stroppy or moody
- going pale
*Millimoles per litre: a measurement of the concentration of a substance in a specific amount of liquid.